Texas, 2003

Drought in Texas, August 1 to 31, 2003

August 1 to 31, 2003 · NWS LUB · 24 events in 24 counties and zones

24 drought, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 2:21 PM CST, 9 hours 39 minutes earlier.

Area forecast discussion, Jul 31, 2:21 PM CST, 9 hours 39 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
241 PM CDT THU JUL 31 2003

.DAY ONE.
CUMULUS FIELD HAS DEVELOPED OVER SOUTHERN SECTIONS OF THE SOUTH
PLAINS AND THE LOW ROLLING PLAINS NEAR A WEAK SURFACE BOUNDARY
EXTENDING FROM NEAR GUTHRIE TO PLAINS. ALTHOUGH ISOLATED SHOWERS MAY
DEVELOP THIS AFTERNOON...MAINLY SOUTHERN SECTIONS WILL NOT MENTION
IN ZONES. WILL CONTINUE 10 PERCENT IN GRIDS FOR THIS EVENING. 500 MB
HIGH EXTENDING FROM THE GREAT BASIN...ACROSS THE FOUR CORNERS AND
INTO THE SOUTHERN PLAINS WILL REMAIN IN PLACE. A WEAK COLD FRONT IS
EXPECTED TO MOVE SOUTH INTO THE OKLAHOMA PANHANDLE LATE FRIDAY
AFTERNOON. WILL THUS CONTINUE WITH A HOT AND DRY FORECAST THROUGH
FRIDAY.

FCSTID = 08

.DAYS 2 THROUGH 7.
SLOW BUILDING OF THE RIDGE TOWARDS THE SOUTH PLAINS TO CONTINUE THIS
WEEKEND AND THE FIRST PART OF NEXT WEEK...WITH THE RIDGE AXIS
APPROACHING WTX BY TUE/WED. ANOTHER SHTWV TROF TRAVERSING DOWN THE
EAST SIDE OF THE RIDGE ON FRI WILL HELP PUSH A COLD FRONT CURRENTLY
IN NEBRASKA INTO THE PANHANDLES.  SHORT-RANGE MODELS SHOWING SOME
CONSISTENCY WITH THE CF MOVING THROUGH THE PANHANDLES FRIDAY AND
INTO THE CWA ON SAT.  EXACT MOTION WILL DEPEND ON THE EVOLUTION OF
EXPECTED CONVECTION IN THE PANHANDLES. NOT TOO EXCITED ABOUT
POSSIBILITY OF STORMS MOVING INTO THE AREA FRIDAY NIGHT WITH FLOW
ALOFT STILL NE.  LEFT POPS IN NW ZONES CLOSEST TO BOUNDARY AND
BETTER FLOW. SLIGHT CHANCE SAT THRU SUN MORN STILL LOOKS GOOD AS NW
FLOW INCREASES FOR A SHORT TIME. SCALED BACK POPS ON WED TO ISO.
MRF ADVERTISES ANOTHER BOUNDARY IN THE AREA BUT FEEL THAT RIDGE WILL
BE STRONG ENOUGH BY MIDWEEK TO SUPPRESS MOST CONVECTION.

FCSTID = 33

FRIONA      64 96 67 91 / 10 00 20 20
TULIA       63 97 68 92 / 10 00 20 20
PLAINVIEW   64 97 69 92 / 10 00 20 20
LEVELLAND   65 98 68 94 / 10 00 10 20
LUBBOCK     69 98 71 94 / 10 00 00 20
BROWNFIELD  66 98 69 97 / 10 00 00 20
CHILDRESS   70 100 73 96 / 10 00 20 20
SPUR        69 100 72 97 / 10 00 00 20
ASPERMONT   71 100 74 99 / 10 00 00 20

.LBB...NONE.
Hazardous weather outlook, Jul 31, 5:00 AM CST, 19 hours before
TXZ021>044-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT THU JUL 31 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Parmer

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Parmer forecast zone
Reported by
NEWSPAPER
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

After receiving nearly twice the normal monthly rainfall for the month of June, most of the South Plains, extreme southern Texas Panhandle, and Rolling Plains experienced very dry conditions during the months of July and August. Based on cooperative observer reports across the region, rainfall deficits for the two month period were generally between 3.5 and 5.5 inches. Although significant rainfall did finally fall on the last couple days of August, the previous days were almost completely devoid of significant rainfall. On August 22nd, the Lubbock International Airport received 0.12 inches of rain, which ended a stretch of 56 days without measurable precipitation. While the 56-day streak went down in the records as tying the 11th longest dry period in Lubbock since 1911, it was the longest such period during the summer months. Even with heavy rainfall in many areas on the 30th and 31st, the average rainfall for all stations was well below 50 percent of the normal monthly total.In addition to the persistent dry weather pattern, West Texas also endured daytime temperatures that routinely soared well above seasonal averages during July and August. The daily high temperature measured near Paducah exceeded 100 degrees on 35 days during the two-month period and was as high as 113 degrees on August 8th. The monthly average temperature for the Lubbock International Airport in July was 2.7 degrees above normal and was 3.4 degrees above normal in August.The combination of prolonged heat and lack of rain significantly stressed agriculture across the South Plains, extreme southern Panhandle, and Rolling Plains with dryland crops suffering the most. Much of the dryland cotton crop across the region was lost. More details, including rough estimates of crop damage, will be included in later months after the extent of the drought is better determined.

Drought, Bailey

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Bailey forecast zone
Reported by
NEWSPAPER
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Briscoe forecast zone
Reported by
NEWSPAPER
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Castro forecast zone
Reported by
NEWSPAPER
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Childress forecast zone
Reported by
NEWSPAPER
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Cochran forecast zone
Reported by
NEWSPAPER
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Cottle forecast zone
Reported by
NEWSPAPER
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Crosby forecast zone
Reported by
NEWSPAPER
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Dickens forecast zone
Reported by
NEWSPAPER
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Floyd forecast zone
Reported by
NEWSPAPER
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Garza forecast zone
Reported by
NEWSPAPER
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Hale forecast zone
Reported by
NEWSPAPER
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Hall forecast zone
Reported by
NEWSPAPER
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Hockley forecast zone
Reported by
NEWSPAPER
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Kent forecast zone
Reported by
NEWSPAPER
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
King forecast zone
Reported by
NEWSPAPER
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Lamb forecast zone
Reported by
NEWSPAPER
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Lubbock forecast zone
Reported by
NEWSPAPER
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Lynn forecast zone
Reported by
NEWSPAPER
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Motley forecast zone
Reported by
NEWSPAPER
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Stonewall

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Stonewall forecast zone
Reported by
NEWSPAPER
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Swisher forecast zone
Reported by
NEWSPAPER
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Terry forecast zone
Reported by
NEWSPAPER
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Yoakum forecast zone
Reported by
NEWSPAPER
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368583, 5368584, 5368585, 5368586, 5368587, 5368588, 5368589, 5368590, 5368591, 5368592, 5368593, 5368594, 5368595, 5368596, 5368597, 5368598, 5368599, 5368600, 5368601, 5368602, 5368603, 5368604, 5368605, 5368668.